Sign in to follow this  
Followers 0

When should I be taking my Lithium for best results?

13 posts in this topic

Posted (edited) · Report post

I am taking 1200 mg Lithobid ER on the following schedule.

 

300 mg AM

 

900 mg PM

 

I am also having ongoing mild diarrhea, nausea, tremor, nystagmus, jello for brains (everything bounces off or slides down the sides) and a colander is doing duty as my memory.

 

Most of my meds I am taking at night. The only other things I am taking in the morning are Levobid (30 minutes before anything else) and 20 m g Propanalol.

 

My blood level at 1200 mg was 0.9 in case that is useful info.

 

 

 

I am continuing to have breakthrough hypomanic symptoms following a recent phosp for severe Mixed Mood w/mild psychosis.

 

I am meeting with my pdoc tomorrow to go over my current treatment plan.

 

I don't understand the way Lithium is processed by the body but I was wondering if I might have better results if I spread the dose out a different way.

 

Does anyone have any suggestions or experience to share?

Edited by peachy

Share this post


Link to post
Share on other sites

Posted · Report post

No one really knows how Lithium works. There has been a little progress just in the last couple of years, but they still really don't know.

 

You are on extended release, so doesn't that affect the timing some what? Does the package insert give any information on the rate of absorption, or something like that?

 

I'm not on extended release, and my pdoc told me that normally, I could take all my lithium at bedtime, but because I have kidney damage, we spread it out. Sometimes when I forget the AM, I take it all at night.

 

Maybe I am wrong about this, but I believe that .9 is not prohibitively high. However, I also think that not every pdoc is willing to push it higher, even though the therapeutic range goes up to 1.1 (maybe 1.2?).

 

Have you discussed your side-effects and symptoms with your pdoc? What other meds are you on?

 

There is a forum down below on medications, and the first one is mood stabilizers, and you might get more feedback there. People other than those with bipolar use lithium, so you have a larger audience.

Share this post


Link to post
Share on other sites

Posted · Report post

My doctor prescribed that I take my Lithium at bedtime.  Mine is not extended release.

Share this post


Link to post
Share on other sites

Posted · Report post

When did you start taking the lithium?

 

That might be an important factor in determining whether these side effects will continue.

 

Starting slowly with lithium tends to help start up effects, and the side effects may just "go away" with time.

 

Be certain you are well hydrated.

Share this post


Link to post
Share on other sites

Posted · Report post

I take my Lithium in the evening, once every 24 hours.  My doctor thinks that is easier

on the kidneys, so there seem to be differences of opinion.

 

I love Lithium myself, but it does not suit everyone.  You seem to be having some pretty bad

side effects and still have symptoms.  Maybe your doctor could review some other options for you.

Share this post


Link to post
Share on other sites

Posted · Report post

I took lithium for four years and took it all at night. I had blood tests done when I took it all at night and when I split it up and the serum level was comparable.

Share this post


Link to post
Share on other sites

Posted · Report post

ER doesn't stand for Extended Release? There is an extended release lithobid.

Share this post


Link to post
Share on other sites

Posted · Report post

Thanks everyone for your replies. I'm doing as crtclms suggested and asking for more help down in the medications forum. For some reason I didn't see that when I decided to post in Bipolar.

Share this post


Link to post
Share on other sites

Posted · Report post

as far as theraputic benefit, i noticed that ER taken all at bedtime seemed no different than taking IR 3x daily.

 

as others have said some doctors prefer one dose because it's apparently better for the kidneys.

 

i had more of a tremor on the ER once daily but worse problems with constant urination and mental fog when i took it in divided doses.

 

theraputic though like i said i didn't notice a huge difference

Share this post


Link to post
Share on other sites

Posted · Report post

Are you making sure you are staying hydrated? Dehydration can cause Lithium toxicity. Quickly.

Share this post


Link to post
Share on other sites

Posted · Report post

I am taking 1200 mg Lithobid ER on the following schedule.

 

300 mg AM

 

900 mg PM

 

I am also having ongoing mild diarrhea, nausea, tremor, nystagmus, jello for brains (everything bounces off or slides down the sides) and a colander is doing duty as my memory.

 

Most of my meds I am taking at night. The only other things I am taking in the morning are Levobid (30 minutes before anything else) and 20 m g Propanalol.

 

My blood level at 1200 mg was 0.9 in case that is useful info.

 

 

 

I am continuing to have breakthrough hypomanic symptoms following a recent phosp for severe Mixed Mood w/mild psychosis.

 

I am meeting with my pdoc tomorrow to go over my current treatment plan.

 

I don't understand the way Lithium is processed by the body but I was wondering if I might have better results if I spread the dose out a different way.

 

Does anyone have any suggestions or experience to share?

When I was on 1200mg of Lithobid I was told to split it up 600mg AM and 600mg PM. My Li levels ended up being 1.1 wich is pretty close to the opper limit of 1.2, anymore than that and you risk toxisity. A Li level of .9 isnt bad, .6 is the lowest level pdocs want to see and for it to start to work. Also, you may need to be on another mood stabalizer as well, I am on Lamicatal and Lithium. But not everyone needs that, it up to your pdoc to determine that.

As for your side effects, hand tremmors are most likely to happen and dont go away and they can be bad or mild just depends. There are meds you can take for the tremmors like Cogentin, and I think the Inderal( propranalol) helps too, dont remember for sure. Definately discuss your symptoms, and site effects with your pdoc thats very important that he/she knows every thing you are experiencing so that they can adjust or change a med. Just be honest with you pdoc and hopefully they can help you feel better. Good luck.

Share this post


Link to post
Share on other sites

Posted · Report post

I take mine 600 mg morning and 600 mg night.  I had horrible symptoms like you're discribing for about a year and then everything went away except the drinking and peeing.  My memory isn't as sharp as it used to be either, but it's the price you pay.

Share this post


Link to post
Share on other sites

Posted · Report post

I took it all at night.  Somewhere between 1350 mg and 1800 mg depending upon the season.  Lithium ER is the only type I can tolerate.  The pills.  Regular old Li (in the capsules) messes up my stomach badly.  Not so much nausea as pain in my stomach.  Can't tell you how many times I've tried it over the years.  I keep going back to the ER tablets. 

 

The thing is, do it however you need to, to remain compliant.  The only way I can ever reliably take any med is to take it at night.  I'm on Adderall. Unfortunately, I can't take it at night.  Taking it in the morning is hit-or-miss for me.  If I don't remember it before noon then i don't take it.  Mostly, it doesn't get taken.

 

I guess this is my long winded way of saying to take it every day. From what my pdoc has said, and from my own experience, the time of day does not matter.  What matters is taking it each and every day.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0